Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1910  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE COLUMN
Year : 2008  |  Volume : 53  |  Issue : 1  |  Page : 43-44
Hand-foot syndrome due to capecitabine


1 Department of Dermatology, Venereology, and Leprology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008, India
2 Department of Pathology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008, India

Correspondence Address:
Amar Surjushe
Department of Dermatology, Venereology, and Leprology, Grant Medical College and Sir JJ Groups of Hospitals, Mumbai - 400 008
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.39747

Rights and Permissions



How to cite this article:
Surjushe A, Vasani R, Medhekar S, Thakre M, Saple D G. Hand-foot syndrome due to capecitabine. Indian J Dermatol 2008;53:43-4

How to cite this URL:
Surjushe A, Vasani R, Medhekar S, Thakre M, Saple D G. Hand-foot syndrome due to capecitabine. Indian J Dermatol [serial online] 2008 [cited 2020 Sep 18];53:43-4. Available from: http://www.e-ijd.org/text.asp?2008/53/1/43/39747


Hand-foot syndrome, also known as Palmar-Plantar Erythrodysesthesia is a side-effect which mostly occurs with chemotherapy or biologic therapy. In mild to moderate cases, there may be painful erythema and edema, various degrees of dysesthesia, which may be followed by dry or moist desquamation of the palms and the soles. In more severe cases, there may be cracking, flaking, peeling of skin, blisters, ulcers and severe pain. These may interfere with the daily activities. [1]

It was first reported by Lokich and Moore in 1984 with 5-flurouracil. [2] Drugs that have been associated include 5-FU, capecitabine, cytarabine, doxorubicin, epirubicin, high-dose Interleukin-2, fluorodeoxyuridine (FUDR), hydroxyurea, mercaptopurine, cyclophosphamide and docetaxel.

We document a case of Hand-foot syndrome caused by capecitabine. A 50-year-old female patient was operated for moderately differentiated adenocarcinoma of the common bile duct (cholangiocarcinoma). Post-procedural ultrasound of the abdomen was suggestive of a space occupying lesion (SOL) of altered echotexture measuring 2.3 cm in the left lobe of the liver and a mixed echogenic mass of size 4 cm in the right ovary. Positron Emission Tomography scan and MRI-Fluorodeoxyglucose scan was suggestive of metastasis. Multiple nodal metastases were seen in the peripancreatic, gastrosplenic, cardiophrenic, celiac, aortocaval, supraclavicular, right axillary nodes and in the abdominal wall on both sides.

In view of metastasis, the patient was started on Tab. Capecitabine (500 mg) 4 bid for two cycles. After the second cycle, patient was referred to us for blackish discoloration of the palms and soles, painful shedding of nails, erosions and ulcerations on the medial aspect and ball of the great toes. On examination, patient had hyperpigmentation and dryness of skin with fissuring of palms and soles. There was loss of nails and ulcerations over the great toes bilaterally [Figure - 1].

Patient was diagnosed as a case of hand-foot syndrome. Patient was treated with topical and systemic antibiotics. She was advised to put her hand in lukewarm water daily for 5-10 min and liquid paraffin for local application. The dosage of Tab. capecitabine (500 mg) was reduced to 3 bid for two cycles followed by 3-0-2 for four cycles since the metastatic lesions had reduced. After stopping the drugs, the pigmentation and dryness decreased with resolution of ulceration in three months [Figure - 2].

Capecitabine is a systemic prodrug of 5-fluorouracil (5-FU) and hand-foot syndrome has proven to be a dose-limiting toxicity of capecitabine, leading to significant morbidity. The pathophysiology of the hand-foot syndrome is largely unknown. Histopathological changes include vacuolar degeneration of basal keratinocytes, dermal perivascular lymphocytic infiltration, apoptotic keratinocytes and dermal edema. [3] Treatment includes topical emollient, antibiotics to prevent secondary infection, topical steroid, Vitamin B6 [4] and discontinuation of the offending drug in severe cases. In case of relapse on withdrawal, the offending drug may be cautiously re-introduced in a lower dose, which may gradually be stepped up.

 
   References Top

1.Blum JL, Jones SE, Buzdar AU, LoRusso PM, Kuter I, Vogel C, et al. Multicenter phase II study of capecitabine in Paclitaxel-refractory metastatic breast cancer. J Clin Oncol 1999;17:485-93.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Lokich JJ, Moore C. Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome. Ann Intern Med 1984;101:798-800.  Back to cited text no. 2  [PUBMED]  
3.Baack BR, Burgdorf WH. Chemotherapy-induced acral erythema. J Am Acad Dermatol 1991;24:457-61.  Back to cited text no. 3  [PUBMED]  
4.Fabian CJ, Molina R, Slavik M, Dahlberg S, Giri S, Stephens R. Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with continuous 5-fluorouracil infusion. Invest New Drugs 1990;8:57-63.  Back to cited text no. 4  [PUBMED]  


    Figures

  [Figure - 1], [Figure - 2]

This article has been cited by
1 Capecitabine induced Hand–Foot Syndrome: Report of two cases
Sunil Sanghi,R.S. Grewal,Biju Vasudevan,A. Nagure
Medical Journal Armed Forces India. 2013; 69(1): 65
[Pubmed] | [DOI]
2 An unusual case of capecitabine hyperpigmentation: Is hyperpigmentation a part of hand-foot syndrome or a separate entity
Vasudevan, B.
Indian Journal of Pharmacology. 2010; 42(5): 326-328
[Pubmed]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (112 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed4415    
    Printed99    
    Emailed0    
    PDF Downloaded197    
    Comments [Add]    
    Cited by others 2    

Recommend this journal